Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 338, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 12, 2004, 12:17 AM CDT for Sanborn County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 12:17 AM CDT (05:17 UTC)
- Expired
- Jul 12, 2004, 1:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2835 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 120517
SVRFSD
SDC111-120600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT MON JUL 12 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 100 AM CDT
* AT 1214 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NEAR STORIA TO WOONSOCKET TO 11 MILES SOUTHWEST OF
WOONSOCKET...OR FROM 14 MILES SOUTH OF HURON TO 23 MILES
NORTHWEST OF MITCHELL...MOVING EAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LETCHER...FORESTBURG AROUND 1230 AM CDT
ARTESIAN AROUND 1245 AM CDT
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4419 9833 4404 9833 4386 9832 4385 9787
4401 9788 4420 9787
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:15 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 11, 8:15 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 815 PM CDT SUN JUL 11 2004 .DISCUSSION... MAIN CONCERN THIS EVENING IS CHANCE FOR PCPN AND THEN FOR FOG IN PARTS OF THE REGION. LOOKING AT CONVECTIVE CHANCES. NUMEROUS CELLS MOVING TOWARD THE MISSOURI RIVER FROM WRN SD AT THIS TIME. KABR AND KLBF SOUNDINGS SHOW A SUBSTANTIAL CAP AS ONE MOVES EAST. CONVECTION NEAR PIR MAY BE SHOWING EFFECTS OF CAP AS IT HAS BEGUN TO WEAKEN. THIS CAP LOOKS LIKE IT SHOULD PREVENT ANY CONVECTION FROM REACHING THE CWA OVERNIGHT...EVEN ELEVATED CONVECTION SO WL LEAVE DRY. AS FOR FOG...WEAK WIND SHIFT MOVED THROUGH SW MN EARLIER THIS EVENING. AS SUNSETS EXPECT THAT FLOW WILL BECOME LIGHT SE IN SW MN. WITH AMPLE RAINFALL AND MSTR APPROXIMATELY 100 MB DEEP...THIS WOULD SEEM TO BE CONDUCIVE FOR FOG DEVELOPMENT. SO WILL ADJUST GRIDS AND TO INDICATE SOME DENSE FOG POSSIBLE IN SW MN. WILL NOT ISSUE DENSE FOG ADVISORY AT THIS TIME AS COVERAGE AND DURATION OF FOG UNKNOWN AT THIS TIME. EXCEPT FOR MINOR CHANGES TO CLOUD GRIDS TO ANTICIPATE CIRRUS COMING OVER THIS EVENING...AND WIND GRIDS...FOR OTHER CHANGES FROM CURRENT FORECAST ANTCIPATED. NEW ZFP AND GRIDS OUT BY 845 PM CDT. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 11, 9:18 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 918 PM CDT SUN JUL 11 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 918 PM CDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ACROSS THE AREA LATE MONDAY AFTERNOON AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 26 min |
| Jul 11, 11:59 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Jerauld | 31 min |
| Jul 12, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 30 min |
| Jul 12, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Miner | 51 min |
| Jul 12, 2:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 30 min |
| Jul 12, 5:57 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 48 min |
| Jul 12, 1:17 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 28 min |
| Jul 12, 2:26 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 34 min |
| Jul 12, 2:57 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 33 min |
| Jul 12, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jul 12, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 31 min |
| Jul 12, 3:35 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| Jul 12, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 4:03 PM CDT | Tornado Warning | FSD | Gregory | 27 min |
| Jul 12, 4:30 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 30 min |
| Jul 12, 5:12 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 33 min |
| Jul 12, 6:38 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.